Wellbutrin (bupropion) gets me wired!
I'm a senior, and for the past three years, I've been using an antidepressant called Celexa to treat my chemical depression. Recently, I asked my doctor if I could switch to Wellbutrin, because it has lower sexual side effects. I feel much better emotionally on Wellbutrin, and I am experiencing much more sexual drive and pleasure these days. However, the stupid pill makes me very jittery — slightly nervous and very twitchy, you know, like a bunny's nose. What should I do? I'm feeling so much better on this drug, but I can't go through life feeling jittery all the time.
While it’s great that your new medication has improved your mood and restored your sex life, feeling like your body is racing a mile a minute can be a frustrating side effect. Wellbutrin (generic name: bupropion) is a treatment for major depressive disorder, seasonal affective disorder (SAD), and smoking cessation (quitting smoking). Many patients report a similar experience on the medication of reduced depression symptoms and increased libido. However, it’s also been known to cause restlessness, anxiety, insomnia, agitation, excitement, and shaking. In most cases, though, starting with a low dose and gradually increasing over a period of time can allow you to adjust, making the effects mild enough to manage. Talking with your health care provider about your symptoms and your dosage may help you continue to reap the benefits of treatment while alleviating the more unpleasant effects.
To give you some background, antidepressants are often grouped into categories based on the chemicals they influence in the brain. Bupropion is a norepinephrine-dopamine reputable inhibitor (NDRI), while others include monoamine oxidase inhibitors (MAOIs) or selective serotonin reuptake inhibitors (SSRIs), such as Celexa (brand name: citalopram). Bupropion works a bit differently than these other antidepressants — rather than regulating the mood-affecting chemical serotonin, bupropion affects levels of norepinephrine and dopamine, two other brain chemicals that impact stress, motivation, and pleasure. The medication works by blocking the absorption of these chemicals in the brain’s cells, so that they continue to stay in the brain. Some studies have found that this can increase the brain’s grey and white matter, as well as brain volume (all of which are tied to depressive symptoms). Given the way bupropion operates in the brain, it’s often the medication of choice for those who’ve lost their sex drive on more common serotonin-based antidepressants.
Some of the more common side effects people who take bupropion report are the jitters, some sort of agitation, anxiety, or insomnia. Less than ten percent of people taking bupropion experience less common or rare side effects. The most common reason reported for these side effects is that the dose is increased too quickly or wasn’t taken as prescribed. Sometimes, people are temporarily prescribed sedative drugs for about a week for particularly strong cases of the "bunny-nose" effect. Health care providers may also recommend taking the medication at a different time of day to see how that impacts jitters. While the medication is considered low risk and effective when taken as prescribed, there are also some serious side effects that are rare but possible. Some side effects that people taking bupropion could experience include:
- More common symptoms: anxiety, dry mouth, irregular heart rate, rapid breathing (hyperventilation), irritability, restlessness or trouble sleeping, shaking, decreased appetite, weight loss, constipation, increased sweating
- Less common symptoms: Buzzing or ringing in the ears, severe headache, skin reaction (rash, hives, or itching), blurred vision, sore throat, frequent urination, blurred vision, changes in taste
- Rare symptoms (some of which may require medical attention): confusion, fainting, seizures, trouble concentrating, changes in thinking or sensory effects (such as intense distrust or seeing objects that aren’t there)
Since people react to medicines differently, chatting with your health care provider about your jitteriness may be a good place to start. They can work with you to find the right dose, time for you to take bupropion, or the combination of medications (or other treatments) to hang onto your libido and still treat your depression. One last factor to consider: while your bupropion could certainly be the explanation, it might also be worth taking inventory of other possible reasons for feeling wired. Too much caffeine, withdrawal from smoking or alcohol if you’ve recently quit, low blood sugar, and stress are among a few additional culprits to consider. Good luck as you and your health care provider investigate the best strategy to shake off (or at least minimize) your jitters!
Originally published Jun 25, 2004
Can’t find information on the site about your health concern or issue?